Colorado, 2003

Winter Weather in Colorado, March 24, 2003

March 24, 2003 · NWS GJT · 2 events in 2 counties and zones

A fast moving storm system produced significant snowfall across the northern mountains of western Colorado. SNOTEL and ski resort data indicated widespread accumulations of 5 to 9 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A fast moving storm system produced significant snowfall across the northern mountains of western Colorado. SNOTEL and ski resort data indicated widespread accumulations of 5 to 9 inches. One exception was at the Tower SNOTEL site in the Park Mountains where 14 inches fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 23, 2:35 PM MST, 10 hours 25 minutes earlier.

Area forecast discussion, Mar 23, 2:35 PM MST, 10 hours 25 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
235 PM MST SUN MAR 23 2003

CORRECTED TO ADD HIGHLIGHTS

AREA WARMING UP AHEAD OF APPROACHING COLD FRONT STRETCHING ACROSS
NORTHWEST UTAH INTO WESTERN WYOMING EARLY THIS AFTERNOON. BREEZY
SOUTHWEST WINDS AND AMPLE SUNSHINE EARLY IN THE DAY HAVE HELPED DRIVE
TEMPERATURES TO ABOVE NORMAL VALUES WITH LOWER ELEVATIONS REPORTING
READINGS IN THE MID 50S TO MID 60S.

TONIGHT: BROAD SHALLOW TROF FORECAST TO DRIVE COLD FRONT ACROSS
NORTHERN COLORADO LATE. CLOUDS ALREADY FILLING IN ACROSS THE NORTH IN
WAA REGION AHEAD OF THE FRONT. NOT EXPECTING MUCH PRECIPITATION OUT
AHEAD OF THE FRONT...SO WILL CONTINUE WITH ONLY LOW POPS THIS EVENING
INCREASING DURING THE OVERNIGHT AS FRONT DRIFTS SOUTHWARD. ETA
CONTINUES TO DEVELOP BULLSEYE OVER ELKHEAD MOUNTAINS TO THE NORTH
LATE...SO WILL CONTINUE WITH 2-4 INCH ACCUMULATIONS WITH SLIGHTLY
LIGHTER AMOUNTS IN THE EASTERN UINTAH MOUNTAINS.

MONDAY: ETA A BIT MORE AGGRESSIVE WITH QPF SUGGESTING SOME
FRONTOGENETIC CIRCULATIONS ALONG THE FRONT INITIALLY WITH WELL
POSITIONED JET. AVN LESS IMPRESSIVE AND SNOW MODEL NOT ENTIRELY
SUPPORTING ETA SNOWFALL AMOUNTS. LAPSE RATES...WHILE UNSTABLE...NOT
ALL THAT IMPRESSIVE AND LOOK UPSTREAM AT STRONG MID-LEVEL INVERSION
OVER BOI PROVIDES SOME INSIGHT INTO WHY. CONSEQUENTLY...WENT WITH LOW
END WINTER WEATHER ADVISORY AMOUNTS FOR THE NORTHERN MOUNTAINS ON
MONDAY WHERE SNOWFALL SHOULD PERSIST LONGEST. LOWER ELEVATIONS OF THE
NORTH SHOULD SEE RAIN CHANGE OVER TO SNOW AS COLDER AIR FILTERS IN
BEHIND THE FRONT...BUT EXPECT THAT MUCH OF THE SNOWFALL WILL MELT
INITIALLY SO KEPT ACCUMULATIONS FAIRLY LIGHT ACROSS THE NORTHERN
PLATEAU. CENTRAL MOUNTAINS...AND TO A LESSER DEGREE...THE SOUTHERN
MOUNTAINS WILL SEE SOME LIGHT ACCUMULATIONS BUT PRESENTLY BELIEVE
AMOUNTS WILL BE BELOW ADVISORY CRITERIA. HIGHER CENTRAL VALLEYS WILL
BE ON THE LINE BETWEEN RAIN AND SNOW WITH COLDER AIR MOVING IN AROUND
MIDDAY AND LEFT OUT ACCUMULATIONS FOR THAT REASON. SOUTHERN ZONES
WELL REMOVED FROM BEST DYNAMICS AND MOISTURE SO LEFT SLIGHT CHANCES
IN ACROSS THE FOUR CORNERS. TEMPERATURES LIKELY TO BE STEADY BEHIND
THE FRONT AND MOST AREAS SHOULD WARM RAPIDLY AHEAD OF THE FRONT...
THEREFORE...GENERALLY FOLLOWED ETA MOS GUIDANCE FROM THE I-70
CORRIDOR SOUTH. IN CONTRAST...UNDERCUT COOLER AVN MOS TO THE
NORTH. NL

MONDAY NIGHT: FAST MOVING SYSTEM QUICKLY DRIES OUT...SO HAVE
DIMINISHED POPS THRU THE PERIOD. SNOW LEVELS RANGING FROM VALLEY
BOTTOMS NORTH TO 7500 SOUTH IN THE EVENING...WITH SNOW IN ALL BUT
THE LOWER SOUTHERN-CENTRAL VALLEYS. ONLY ISOLATED SNOW ALONG THE
CONTINENTAL DIVIDE AFTER MIDNIGHT. LITTLE TO NO ACCUMULATION
EXPECTED. NORTHWEST BREEZES DECOUPLE OVERNIGHT.

TUESDAY-TUESDAY NIGHT: THE IN-BETWEEN PERIOD AS FLOW BACKS FROM NW TO
SW IN STRONG WARM ADVECTION AND INCREASING CLOUDS IN THE AFTERNOON.
WENT ABOVE MAV GUIDANCE TEMPS FOR BOTH PERIODS.  LIGHT WARM-SECTOR
QPF PRODUCED BY THE GFS IS LEFT OUT OF THE GRIDS FOR NOW.

WEDNESDAY: SW FLOW STRENGTHENS TO WINDY CONDITIONS AS FRONT
DIGS NW UTAH. WARM ADVECTION CONTINUES AND WITH THE MOIST LAYER
THICKENING...POPS INCREASE ACROSS THE NORTH.

WEDNESDAY NIGHT-THURSDAY MORNING: SURFACE FRONT CRASHES INTO THE
NORTHERN CWA AND HAVE INCREASED POPS ACROSS THE NORTH. ALSO HAVE
INCREASED THURSDAYS POPS INTO THE LIKELY CATEGORY ACROSS THE
MOUNTAINS AS THE THE FRONT IS PROGGED TO PROGRESS AS FAR SOUTH AS THE
NORTHERN SAN JUAN MTNS.  RAMEY

THURSDAY/FRIDAY...MEDIUM RANGE MODELS CONTINUE TO STRUGGLE WITH THE
INCOMING SHRTWV TROUGH IN REGARDS TO SPEED AND STRENGTH AS IT TRIES
TO CLOSE OFF.  EARLIER RUNS HAD THE SYSTEM CLOSING OFF IN THE
VICINITY OF THE 4-CORNERS...THEN TRANSITIONED TO A MORE OPEN WAVE AND
NOW WERE SEEING A LOW FORMING OVER THE MIDWEST BY FRIDAY. IN ANY
CASE...ENOUGH MOISTURE WL BE PRESENT AND COMBINED WITH DEEP NW
FLOW...CAA...INSTABILITY AND OROGRAPHICS...STILL EXPECT CHC POPS FOR
MOST MTN AND VALLEY LOCATIONS BOTH DAYS.

SATURDAY/SUNDAY...NW FLOW ALOFT IS EXPECTED TO BE IN PLACE WITH
ENOUGH MOISTURE TO KEEP OROGRAPHIC SHOWERS FOR THE NRN PORTIONS OF
THE FA. SRN ZONES ARE EXPECTED TO BE DRY.  JDC

.GJT...WINTER WEATHER ADVISORY MONDAY FOR COLORADO ZONES 4/13.
Hazardous weather outlook, Mar 23, 5:30 AM MST, 19 hours 30 minutes before
COZ001>014-017>023-UTZ022>025-027>029-241300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MST SUN MAR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SNOW WILL FALL OVER MOST MOUNTAIN LOCATIONS OF WESTERN COLORADO AND
EASTERN UTAH ON MONDAY AS A FAST MOVING COLD FRONT MOVES THROUGH THE
REGION. SNOWFALL AMOUNTS FROM 2 TO 6 INCHES ARE EXPECTED WITH LOCALLY
HEAVIER AMOUNTS POSSIBLE ALONG WEST FACING SLOPES.

ANOTHER ROUND OF SNOW...POSSIBLY HEAVY...WILL BE POSSIBLE OVER THE
MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH STARTING LATE
WEDNESDAY AFTERNOON AND CONTINUING THROUGH THURSDAY AS A STRONG
PACIFIC STORM MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

COLTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
March 24, 1:00 AM MST to 2:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Winter Weather, Flattop Mountains

When
March 24, 1:00 AM MST to 2:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348969, 5348970.